MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL29A
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 03/26/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve/pre-stent and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Hemolysis is the destruction of red blood cells.There are multiple extrinsic and intrinsic factors including use of extracorporeal circulation, transfusion, infection, tumors, autoimmune disorders, medication side effects, a metabolic abnormality, and red blood cell membrane instability.Normal red blood cells (erythrocytes) have a lifespan of about 120 days.After the lifespan is over the red blood cells break down and are removed from the circulation by the spleen.In some medical conditions, or because of taking certain medications, this breakdown of red blood cells is increased.Medications that have been associated with hemolysis include acetaminophen, penicillin, and other pain medications.Red cells may be destroyed due to defects in the cells themselves.Another cause of hemolytic anemia is break down due to mechanical damage, such as from artificial heart valves or heart-lung bypass; or they as a result of turbulent blood flow pattern and erythrocyte destruction caused by pvl or central regurgitation.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest valve under expansion and/or cardiac remodeling over time may have caused or contributed to the pvl with subsequent hemolysis/hemolytic anemia.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, a 29mm sapien 3 ultra resilia valve, implanted in the aortic position, underwent reintervention after an implant duration of 1 year and 8 months.According to case information captured at the time of initial implant of the 29mm sapien 3 ultra resilia valve, there was "none/trace" paravalvular leak (pvl) at the end of the procedure.The valve now has pvl, which was hypothesized to be due to under expansion of the valve.The patient was symptomatic with hemolysis.The valve underwent valve-in-valve procedure with an unknown 29mm sapien valve.The day following the valve-in-valve procedure, the heart team noticed moderate pvl that remained between the native valve and the index 29mm sapien 3 ultra resilia valve.The team post dilated the valves, which resolved the pvl.The patient was discharged in good condition.The initial reporter did not allege that any of the ew devices were deficient.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24957833
Report Number2015691-2026-14596
Device Sequence Number10092878
Product Code NPT
UDI-Device Identifier00690103215823
UDI-Public(01)00690103215823(17)260719(11)230720
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/19/2026
Device Model Number9755RSL29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2026
Initial Report FDA Received Date04/22/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexMale